Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 32, NWS Lincoln, IL

May 26, 1996Jasper County, Illinois

NWS Lincoln, IL issued this tornado warning at May 26, 1996, 5:05 PM CDT for Jasper County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 1996, 5:05 PM CDT (22:05 UTC)
Expired
May 26, 1996, 5:30 PM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Jasper County, IL

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1996-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1996-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 262206
TORSPI
ILC079-262230-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CDT SUN MAY 26 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  530 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST ILLINOIS
 
   ...JASPER COUNTY
 
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
POSSIBLE TORNADO 2 MILES NORTHWEST OF NEWTON MOVING TO THE EAST AT
30 MPH. TOWNS IN THE PATH OF THIS TORNADO INCLUDE FALMOUTH...NEWTON
...WILLOW HILL AND HUNT CITY.
 
TAKE COVER IMMEDIATELY IN A BASEMENT OR INTERIOR ROOM ON THE
LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR SAFER SHELTER.
ACT NOW TO SAVE YOUR LIFE!
$$
 
MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at May 26, 1:54 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, May 26, 1:54 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT SUN MAY 26 1996

AS OF 18Z...88D SHOWING PCPN FROM MCS ACROSS NRN PTNS OF CWA WITH A
FEW TRW POPPING UP IN OUR SERN COUNTIES.

12Z MODEL RUNS SHOWG THAT LOW OVR SW WILL CONT TO LIFT TO THE N AND E...
THIS WILL GIVE KS AND OK GOOD CHANCE FOR SVR WX TONIGHT BEFORE IT MOVES
INTO IL LATE TONIGHT AND EARLY TOMORROW.

CURRENT RW/TRW ACTIVITY IS ONLY MOVG TO THE NE AT ABOUT 25 MPH...SO
BELIEVE IT WILL NOT EXIT NRN PTNS OF CWA TIL AFTER 00Z.  THEN THERE
WILL BE A BRIEF BREAK BEFORE MORE PCPN MOVES INTO THE AREA BY EARLY
TOMORROW MORNING AS H5 LOW MOVES INTO NC KS WITH VORT LOBE ACROSS NRN
MO/C IL BY 12Z.

CURRENT ZONES LOOK GOOD FOR TONIGHT AND TOMORROW WITH HIGHER POPS
ACROSS NRN PTNS OF AREA.

QPF NUMBERS FOR CWA ARE BETWEEN 1 AND 2 INCHES MONDAY NIGHT...WILL
HAVE TO WAIT AND SEE IF A FFA WILL BE NEEDED TOMORROW OR TOMORROW
NIGHT.

PIA    55/70  8x8
SPI    57/73  87
DEC    57/72  77
CMI    57/71  77
SE IL  59/75  76

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:38 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon67 min
May 25, 8:28 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby47 min
May 25, 9:05 PM CDTSevere Thunderstorm WarningILXEffingham25 min
May 25, 9:10 PM CDTSevere Thunderstorm WarningILXClay65 min
May 25, 9:15 PM CDTSevere Thunderstorm WarningILXColes, Cumberland45 min
May 25, 9:37 PM CDTSevere Thunderstorm WarningILXRichland38 min
May 25, 10:13 PM CDTSevere Thunderstorm WarningILXLawrence, Richland62 min
May 26, 2:14 AM CDTSevere Thunderstorm WarningILXChristian61 min
May 26, 3:23 PM CDTSevere Thunderstorm WarningILXClay32 min
May 26, 3:53 PM CDTSevere Thunderstorm WarningILXClay, Richland37 min
May 26, 4:01 PM CDTTornado WarningILXLawrence44 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.